The Lupus Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
4,583 Posts
Discussion Starter · #1 ·
Hi all, hope that you are all well. I wonder if there is any reason to think that changing a dose of the amount of Plaquinel will change how one feels? I was always of the opinion that Plaquinel was mainly just to slow down the progress of the disease. Does anyone have any ideas? thank to you all, as usual you are all my great family.:(
 

·
Registered
Joined
·
109 Posts
Hi Halfpint, Well i have just had my dose increased from 200mg to 400mg a day because my joint pain has been getting worse ! I guess that this was done to help with my symptoms :) . I have only been on the new dose for just over a week so havent noticed a difference yet but will let you know if it does !

Lov Sarah x
 

·
Registered
Joined
·
3,854 Posts
I haven't heard of a ceiling effect with plaquenil - but I also haven't heard of doses being used over 400mg (most likely because of the potential for eye problems).

But yes, I would imagine if the dose was raised from 200 to 400mg then a person reasonably expect to see some improvement (provided it was the right drug for them - I am on 400mg and have never been sure that it does much for me, but many people find it very helpful).


cheers

raglet
 

·
Registered
Joined
·
14,661 Posts
Hello halfpint :)

The answer is slightly different depending on whether you mean lowering or raising the dose and by how much. Plaquenil is an essential disease modifying drug. By changing the Ph balance of the cells it inhibits further antibody formation thus helping stop disease progression and reducing flares.
By reducing inflammation it can naturally reduce symptoms too especially skin, arthritis/ arthralgia, fatigue and serositis.
Lumping the three antimalarials altogether, although each has some slightly different properties, they appear to have numerous beneficial side effects too: anti- inflammatory, reducing photosensitivity, reducing cholesterol and osteoporosis, reducing fevers, antiplatelet and antithrombotic, antiviral, antifungal, steroid dose reducing, even reducing incidence of diabetes in a recent study. Studies as well as anecdotal evidence show clear evidence of worsening of disease when the dose is lowered or the drug stopped.

If the dose is increased beyond the usual therapeutic maximum of 400 mgs a day( 6.5 mgs per kilo or 3 mgs per lb of ideal body weight) the risks of retinal toxicity increase with time, as it is cumulative, and in certain groups of patients, for example the overweight, well,that horrid word, obese. Many doctors prefer to add a drug like methotrexate, imuran or cellcept than increase the Plaquenil depending on their estimation of the patient's needs and what would suit them best. It's also unlikely that an increase in Plaquenil would be all that much more effective. Each drug works in a slightly different way. If the working of the Plaquenil has maxed out, more doesn't mean still better.
Another option for greater antimalarial pow is to add Quinacrine ( UK Mepacrine) to the Plaquenil, and to get the special benefits of that drug, if it suits the case and individual patient.

All the best
Hugs
Clare
 

·
Registered
Joined
·
15,684 Posts
My last visit to my Immuno resulted in me coming out having to increase my Plaquenil to 600mg daily as opposed to my usual 400mg dose. I was a bit shocked but trust his judgement for now and will be having 6 monthly eye checks instead of my usual 12 monthly.

I have no idea how long he intends to do this, but he thought it was the best option for me at the moment. I also take 150mg Imuran and he thinks if I take more I will be very prone to infection. I can't take Prednisone because of some serious side effects, so in my case he thinks the increased Plaquenil is the best option. I will let you know if it helps my current flaring..............but don't hold your breath, we know it doesnt work fast :lol: and it is winter here so as I am not in my peak season for flaring so it will be a bit difficult to guage.

love
Lily
 

·
Registered
Joined
·
1,485 Posts
Hi, when I was first dx my physician put me on 200 mg a day of plaquenil. I really didn't see any improvement in my situation and a few months down the road had a really bad spell and DH took me to the doctor pronto. My usual doc wasn't in and I saw an associate who immediately increased my dose to 400 mg a day. And yes, I did notice an improvement. It isn't like waking up one morning and hearing bells and whistles and feeling like "normal". It was more that I began to notice a bit more energy here and no need for a morning nap and the ability to read came back.

Sometimes it takes a while to notice the little, incremental improvements. But they all add up to better life. I hope you get relief and find the new dose helps you.

Sunny
 

·
Registered
Joined
·
4,583 Posts
Discussion Starter · #7 ·
:pHi to all, thank all of you for answering me. I called my
Rheumy's nurse and told her how I felt,and what I wanted an answer to. They type your whole message so that there is no mis- interpretation. Within 3 1/2 hrs. I was called back and told that I could go back on the 200mg in the am
and 200mg in the pm. Thanks everyone, and Clare, thanks for your extra info, you were so helpful, and I really I appreciate it.:wink2::wink2:
 

·
Registered
Joined
·
528 Posts
My doc increased my dose last summer to help with the sun rashes and I guess it worked because I didn't have any, but he hasn't done that for this summer. I guess if I have any problems I will call and ask to up it again. I take 200mg on odd days and 400 mg on even days and he up'd me to 400mg everyday.

Take care,
Lisa
 
1 - 8 of 8 Posts
Top